Proton Pump Inhibitors Associated with Hypomagnesemia
Family Practice News 9/1/2011: The FDA has issued a warning that prolonged use of proton pump inhibitors can reduce magnesium levels and can cause serious adverse events such as seizures and heart arrhythmias.
Low magnesium is associated with many different medical symptoms: migraine, depression, anxiety, constipation, high blood pressure, heart attack, asthma, muscle aches, pains and cramps, menstrual cramps, focus and attention problems to name a few.
If any of these symptoms have occurred since being on a proton pump inhibitor, it is possible that low magnesium is the cause.
It is difficult to measure magnesium because it is located inside the cell, not in the serum. Many doctors have forgotten this and will measure the magnesium in the serum, see that it is normal and report that the level is fine. However, magnesium levels are best determined through a magnesium challenge test. That is the “Gold Standard” to test for magnesium deficiency and the way it is tested at The Block Center. If magnesium levels are low, it is often necessary to give magnesium through injections to help build the levels back up.
It is thought that 80-90% of the United States population is deficient in magnesium. If we consider that most Americans have at least one of the symptoms of low magnesium listed above, that percentage makes sense.
Too much oral magnesium can cause diarrhea but magnesium from a health food store is less likely to do so. Since most people who are low in magnesium are constipated, looser stools is often welcome.
Acid Reflux, for which proton pump inhibitors are prescribed, is often caused from a food allergy or sensitivity. Finding the food or foods that is causing the problem and eliminating it, could stop the need to take the drug.
At The Block Center the goal is always to Find the Cause and Fix the Problem, Not Just Cover Symptoms with Drugs. www.blockcenter.com